MAUDE Adverse Event Report: BIOMET MICROFIXATION STERNALOCK BLU SYSTEM SCREW, CANCELLOUS CROSS-DRIVE LOCKING; PLATE, FIXATION, BONE

BIOMET MICROFIXATION STERNALOCK BLU SYSTEM SCREW, CANCELLOUS CROSS-DRIVE LOCKING; PLATE, FIXATION, BONE
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).This follow-up report is being submitted to relay additional information.The complaint was confirmed.The screw 2.4x18mm cancellous locking (part# 73-2418, lot# unk, qty 6), screw 2.4x20mm cancellous locking (part# 73-2420, lot# unk, qty 1), and screw 2.7x16mm cancellous locking (part# 73-2716, lot# unk, qty 1) were returned for investigation.It was reported that eight 73-2418 screws were being returned; however, it was determined that one of the returned screws was actually 20mm and therefore part# 73-2420 and another screw was magenta and determined to be part# 73-2716.Visual evaluation of the screw showed that the 73-2716 screw appeared to be in decent overall condition, with some minor wear on the threads and the cross drive interface.Functional testing was not conducted on these screw because it exhibited signs of an insertion attempt, which likely compromised the integrity of the screw.The dhr for these component could not be reviewed due to the lot number being unknown.There are no indications of manufacturing defects.For this part (73-2716) and the previous one year (from the notification date) regarding the fracturing of this screw, there is a complaint rate of 0.020% which is no greater than the occurrence listed in the application fmea.The most likely underlying cause of the complaint is that the screw experienced excessive force during an insertion attempt, beyond what it is designed to encounter.Over torquing the screw or attempting to insert the screw into a patient with high bone density may have also contributed to the failure.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00506, 0001032347-2020-00096.Medical products: sternalock blu system screw, cancellous cross-drive locking, part# 73-2420, lot# unk, sternalock blu system screw, cancellous cross-drive locking, part# 73-2418, lot# unk, sternalock blu system screw, cancellous cross-drive locking, part# 73-2716, lot# unk.
 
Event or Problem Description
It was reported the eight screws fractured or bent during insertion for a sternal closure.The fractured screw fragments remain embedded in the patient's bone.No additional patient consequences were reported.

Brand Name
STERNALOCK BLU SYSTEM SCREW, CANCELLOUS CROSS-DRIVE LOCKING
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key9690731
Report Number0001032347-2020-00097
Device Sequence Number2283673
Product Code HRS
UDI-Device Identifier00841036143473
UDI-Public00841036143473
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K110574
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number73-2716
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2020
Initial Report FDA Received Date02/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;